Tinnitus Spike from 100 mg Aspirin — How Long Will It Last?

Discussion in 'Dr. Stephen Nagler (MD)' started by kitanakahn, Mar 13, 2020.

  1. Dr. Nagler is not answering questions.
    Dismiss Notice
    1. kitanakahn

      kitanakahn Member

      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Unknown
      Hi Dr. Nagler, hope you are well.

      I have some questions regarding some Aspirin I took. Hopefully you can help me.

      On Tuesday I went to the doctor and was given 100mg Aspirin for chronic migraines. I got home and took one tablet, then took another the next day (Wednesday.) I noticed my tinnitus was louder on that Tuesday night. I haven't taken anymore Aspirin since that Wednesday but the ringing is still here.

      I know ringing in the ears is a side effect, but how long could I expect this spike? Will I have it for good?

      Thank you.
       
      • Like Like x 1
    2. Dr. Nagler

      Dr. Nagler Member Clinician Benefactor

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      I am well indeed, @kitanakahn. Thanks for your good wishes!

      Excellent question.

      So here are my thoughts. The usual dose of aspirin for a headache is two 325 mg pills, to be repeated if necessary every 4-6 hours to a maximum of 12 pills in 24 hours. Here in the US it would be highly unusual to recommend an aspirin pill smaller than 325 mg for a headache. ("Baby aspirin," like the dose sometimes recommended for cardiac or stroke protection, is 81 mg.) The fact that your doctor prescribed 100 mg for you for a headache tells me that quite possibly you raised a concern about your tinnitus, which is why a lower dose was prescribed. And that tells me that is it possible you were already "on the lookout" for a change in your tinnitus from the moment you put that relatively minuscule dose into your mouth - even though it is inconceivable to me that a dose so low could aggravate your tinnitus.

      Some facts about aspirin and tinnitus:
      • Given enough aspirin everybody's ears will ring - even folks who have never previously experienced tinnitus. Indeed, old-time rheumatologists used to tell their arthritis patients to take aspirin for their joint pain, and keep taking it until their stomach started hurting, their joint pain lessened, or their ears started ringing - and then back off.
      • Aspirin-induced tinnitus is temporary. Aspirin does not cause damage to the auditory system in normally prescribed doses.
      • And the same holds true for an increase in tinnitus loudness in an individual who already has tinnitus to begin with.
      Now as to what is going on with you ...

      You have not damaged your auditory system with two 100 mg aspirin pills. Moreover, almost certainly (given the size of the dose) your mind is playing tricks on you, and if you were to have a tinnitus loudness match performed under controlled conditions, you would discover that your tinnitus loudness in dB SL is no greater than before you ever took the aspirin.

      At least that's my best guess.

      Rest easy. You'll be just fine!

      You are welcome. All the best.

      Stephen M. Nagler, M.D.
       
      • Agree Agree x 1
      • Informative Informative x 1
Loading...

Share This Page